Texas, 2019

Damaging Wind in Texas, September 9, 2019

September 9, 2019 · NWS FWD · 1 event in 1 county or zone

Hot afternoon conditions coupled with the sea-breeze led to isolated afternoon storms across our southeastern-most counties, some of which produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Hot afternoon conditions coupled with the sea-breeze led to isolated afternoon storms across our southeastern-most counties, some of which produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 9, 1:46 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 9, 1:46 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Mon Sep 9 2019

.LONG TERM...
/Wednesday through Saturday/

Above normal warmth is anticipated in the long term forecast
period across the area. There will be low rain chances across
Central Texas through the end of the week, with slightly better
rain chances across the northern Big Country and into western
parts of North Texas.

The diffuse upper low across the upper Texas Coast will continue
to churn north and westward towards Central Texas before it
becomes quite diffuse late Wednesday into Thursday. This means
that we will see a slight enhancement in our diurnal rain chances
across Central Texas on Wednesday afternoon. Lift is still remains
quite meager with this feature and at this time I am expecting a
low coverage of showers/storms (only about 20-30 percent
coverage). Daytime high temperatures on Wednesday will remain
above normal for this time of year, with most locales in the mid
90s. With a height gradient at 925mb and plenty of afternoon sun
---after morning stratus decays---there should be the transfer of
around 15-20 knots of flow down to the surface. This should help
afternoon dewpoints mix out and fall into the 60s. This yields max
apparent temperatures below Heat Advisory criteria. Regardless,
it still remains hot and individuals should exercise their heat
safety precautions.

On Thursday, the upper level feature across the upper Texas Coast
will meander to the south and west of Central Texas and likely
play little role in our weather. I'll maintain a 20 PoP across our
southern most areas (south of the I-14/HWY 79 corridor) in case
there's any enhancement in sea-breeze activity. Temperatures will
likely be within 1-2 degrees of the previous day and so I've
continued with a mostly persistence forecast for Thursday. Above
normal temperatures with highs in the low to mid 90s are
anticipated.

There could be some relief for some on Friday as a deep upper
trough ejects out of the northern Rockies into the northern High
Plains. Models have generally remained in decent agreement
regarding this feature, although the GFS appears a bit stronger
with the magnitude of jet level winds compared to some of the
other guidance. Regardless, this appears largely inconsequential
as just about all models have the attendant front stalling
somewhere between the I-40 corridor and the Red River. The tail
end of the 12 UTC NAM indicates a decent conveyor of low level
theta-e air streaming northward into what will likely be a loosely
organized line of showers and storms along this front. Low level
wind fields from other long range guidance suggest a 20-25 knot
low level jet should be sufficient to aid in some southward
progression of this activity. As the low level flow veers and
weakens through the day on Friday, it's probable that showers and
storms will diminish quickly as it nears and slips to the south
of the Red River. Exactly how fast this occurs is unknown. Given
that model guidance has started to cluster on a solution which
keeps the front closer to the I-40 corridor, I'll remain
conservative on PoPs compared to blended guidance. One scenario in
which this front could sag farther south than currently forecast---
and thus greater rain/storm chances along with cooler
conditions---is the vigor of convection. Should a large cold pool
develop, this front will be shunted southward and likely result
in a substantial temperature/PoP bust for Friday. For now, PoPs
are placed near and northwest of a Goldthwaite to Dallas to
Sulphur Springs line.

Wherever rain/clouds and north winds invade, temperatures will be
lower. Again, exactly where this occurs is unknown at this time.
Confidence in cooler conditions is highest along the western Red
River Valley and across the Big Country and I'll advertise highs
in the upper 80s to near 90 degrees. Elsewhere, hot conditions
will persist with readings in the mid to upper 90s. Next weekend
looks rain/storm free with temperatures slowly moderating. The
zonal flow aloft gives us some hope that it won't be a scorcher,
but it is possible that the ridge rebuilds stronger than currently
forecast and if the ECMWF is to verify, we could see temperatures
return to the century mark.

Bain

&&

.SHORT TERM... /Issued 1253 PM CDT Mon Sep 9 2019/
/Today Through Tuesday/

A slow-moving, mid level impulse over Deep South Texas will move
very little through tonight, as it remains cut off from better
steering currents further north. To the east and northeast of this
feature, precipitable water values in excess of 1.5 inches is
lifting north across eastern Central Texas. Isolated-scattered
diurnally-driven convection can be seen along a northward moving
seabreeze boundary and expect this to continue to progress northward
into Central Texas through sunset this evening. This is already
being noted on regional GOES satellite imagery and regional
radars. Once daytime heating, this activity should quickly
dissipate by no later than mid evening along especially the I-45
corridor.

A 25-30 knot low level flow just above the surface should help to
continue to draw rich gulf moisture northward overnight with
developing stratus arriving across the area through sunrise
Tuesday. Breezy, humid, and warm conditions will continue tonight.

The South Texas impulse will begin a migration northward
toward the Texas Hill Country on Tuesday, while also shearing and
weakening as it encounters increasing southwesterly flow aloft in
advance of a broad longwave mid level trough over the Western
CONUS. In addition, another seabreeze influence looks to be in
play and the combination of diurnal heating and subtle forcing
from these features will likely lead to another round of
isolated-scattered showers and storms across Central Texas. The
western periphery of the Southeast CONUS mid level ridge and it's
associated subsidence should keep North Texas rain-free with
above normal temperatures continuing with highs well into the 90s
for most locales (normal are around 90 degrees for this time of
year). Occasionally gusty south winds between 10-15 mph are
also expected to continue.

05/

&&

.AVIATION... /Issued 1253 PM CDT Mon Sep 9 2019/
/18z TAFs/

Concerns and challenges: Low -SHRA/TS coverage near Waco through
00z Tuesday, then MVFR cigs at all airports between 12z-16z
Tuesday.

For the first 6-9 hours of the TAFs -- a mid level impulse moving
inland across S TX will have only a slow drift NNW through Tuesday
morning. Diurnal heating, increasing moisture moving northward
into Central TX, and lift associated with a seabreeze boundary
coming off the Upper TX Coast will allow for a VCSH mention at
Waco Regional Airport through 00z-01z Tuesday or until daytime
heating is lost. This activity may also result in impacts for
south and east bound traffic, and along the Cedar Creek
cornerpost for D10 airspace.

S flow at 925mb will increase to near 25 knots northeast of the S
TX mid level impulse late tonight and Tuesday morning. This will
help draw rich Gulf moisture within the boundary layer northward
rather quickly up across the area by 12z. MVFR cigs BLO FL020
should arrive and there could even be patchy IFR cigs near and
east of Waco through 15z. For now, confidence is too low for any
mention in the Waco TAF this far out and will need to be monitored
in future TAFs through tonight.

Otherwise, a breakout to VFR is expected by 16z-17z Tuesday with
possible VCSH/VCTS potential around Waco Regional Airport once
again after 18z. S flow of 10-15 knots will prevail at all
airports with occasional gusts to 20 knots expected by late
morning Tuesday and beyond.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  95  76  95  76 /  10   5   0   5   0
Waco                75  95  74  96  74 /  20  20  20  10   0
Paris               72  93  72  91  73 /   0   5   0   5   0
Denton              75  94  74  94  75 /  10   5   0   5   0
McKinney            75  94  74  94  75 /  10   5   0   5   0
Dallas              77  96  77  95  77 /  20  10   0   5   0
Terrell             75  95  74  96  75 /  10  10   0   5   0
Corsicana           74  94  73  93  73 /  20  20  10  10   0
Temple              75  94  73  94  72 /  10  30  30  20   5
Mineral Wells       72  93  71  93  71 /   0   5   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/05
Hazardous weather outlook, Sep 9, 1:00 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
200 PM CDT Mon Sep 9 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
200 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.

There is a slight chance for thunderstorms across Central Texas
through this evening. Lightning will be the primary hazard, though
the strongest thunderstorms may contain gusty winds and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low chance of afternoon and early evening thunderstorms
across Central Texas Tuesday through Thursday. Low thunderstorm
chances will shift toward areas mainly north of Interstate
20 Thursday night through Friday. Severe thunderstorms are not
expected. However, a few storms will be capable of gusty downburst
winds and brief heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Bain

In the hours before

Special weather statement, Sep 9, 3:23 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
423 PM CDT Mon Sep 9 2019

TXZ175-092200-
Robertson TX-
423 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTSON COUNTY
UNTIL 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hearne, moving north at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

 Locations impacted include...
Hearne and Calvert.

LAT...LON 3078 9663 3078 9665 3082 9664 3087 9670
      3091 9669 3090 9672 3093 9676 3097 9677
      3100 9675 3100 9677 3103 9678 3105 9677
      3106 9679 3106 9682 3108 9681 3110 9683
      3117 9655 3081 9647 3077 9662
TIME...MOT...LOC 2123Z 162DEG 23KT 3086 9660

92

The radar

The Ft Hood radar (KGRK), 75 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
September 9, 3:27 PM CST
Where
Robertson County, Hearne Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
30.870, -96.620

A wind gust of 59 MPH was measured by the Automated Weather Observation System at Hearne Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856187.